Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Huntsville, AL

February 20, 2014Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 20, 2014, 10:06 PM CST for Limestone County, Madison County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2014, 10:06 PM CST (04:06 UTC)
Expired
Feb 21, 2014, 1:00 AM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WGUS54 KHUN 210406
FFWHUN
ALC083-089-103-210700-
/O.NEW.KHUN.FF.W.0002.140221T0406Z-140221T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1006 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 100 AM CST
    
* AT 1005 PM CST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS MUCH OF MADISON COUNTY...SOUTHEASTERN LIMESTONE 
  COUNTY...AND SOUTHEASTERN MORGAN COUNTIES. UP TO TWO INCHES OF 
  RAIN HAVE ALREADY FALLEN OVER THE LAST HOUR...WITH ADDITIONAL 
  RAINFALL AMOUNTS OF TWO TO THREE INCHES POSSIBLE THROUGH 1 AM CST.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HUNTSVILLE...MADISON...ATHENS...MOORES MILL...MERIDIANVILLE...
  REDSTONE ARSENAL...HAZEL GREEN...HARVEST...NEW HOPE...NEW MARKET...
  PRICEVILLE...FALKVILLE...OWENS CROSSROADS...GURLEY...EVA...
  TRIANA...SOMERVILLE AND MOORESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.  DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3491 8632 3487 8635 3483 8633 3476 8634
      3473 8636 3463 8636 3461 8633 3451 8634
      3452 8639 3450 8639 3448 8647 3449 8652
      3454 8655 3430 8658 3431 8699 3457 8688
      3468 8710 3499 8678 3499 8631

$$

12
1 follow-up statement
028 
WGUS74 KHUN 210638
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 AM CST FRI FEB 21 2014

ALC083-089-103-210647-
/O.CAN.KHUN.FF.W.0002.000000T0000Z-140221T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN AL-LIMESTONE AL-MADISON AL-
1238 AM CST FRI FEB 21 2014

...THE FLASH FLOOD WARNING FOR MORGAN...SOUTHEASTERN LIMESTONE AND
MADISON COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT. AN AREAL FLOOD WARNING WAS ISSUED TO ACCOUNT FOR 
RUNOFF FROM RECENT HEAVY RAINFALL THROUGH 430 AM CST. PLEASE 
CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3491 8632 3487 8635 3483 8633 3476 8634
      3473 8636 3463 8636 3461 8633 3451 8634
      3452 8639 3450 8639 3448 8647 3449 8652
      3454 8655 3430 8658 3431 8699 3457 8688
      3468 8710 3499 8678 3499 8631

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 9:49 PM CST, 17 minutes earlier.

Area forecast discussion, Feb 20, 9:49 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
949 PM CST THU FEB 20 2014

.UPDATE...
UPDATE TO CANCEL TORNADO WATCH 16 FOR NORTHWEST ALABAMA.

&&

.DISCUSSION...
HAVE CLEARED LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES IN ALABAMA
FROM TORNADO WATCH. ADDITIONAL COUNTIES TO THE EAST WILL BE CLEARED
THROUGH THE EVENING. HOWEVER...AS STRONGER MID-LEVEL FORCING
CONTINUES TO LIFT NORTHEASTWARD AND AWAY FROM THE AREA...THE LINE IS
BECOMING INCREASINGLY ORIENTED IN A SW-NE FASHION AND WATCH CLEARANCE
MAY TAKE A BIT LONGER FOR REMAINDER OF COUNTIES. THIS CONFIGURATION
OF THE CONVECTIVE LINE WILL ALSO PROMOTE A HIGHER THREAT FOR CELL
TRAINING AND LOCALLY HEAVY RAINFALL/FLASH FLOODING.

70/DD

&&

.AVIATION...
/ISSUED 534 PM CST THU FEB 20 2014/
FOR 00Z TAFS...
CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF
STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE
SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE,
ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED
TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL
QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES
EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS
WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD.

12

&&

.PREV DISCUSSION...
/ISSUED 707 PM CST THU FEB 20 2014/
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP
OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE
ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO
STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW
DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST
NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND
THE LINE OF CONVECTION.

THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS
AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION
AHEAD OF THE LINE OF STORMS.

UPDATED PRODUCTS ALREADY SENT.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 8:08 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
808 PM CST THU FEB 20 2014

ALZ001>010-016-TNZ076-096-097-211130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
808 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS
SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR
ACROSS THE AREA AS A STRONG COLD FRONT APPROACHES FROM THE WEST.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE COLD
FRONT WILL AFFECT NORTHWEST ALABAMA FROM 7 TO 10 PM...THE INTERSTATE
65 CORRIDOR BETWEEN 9 PM AND MIDNIGHT...AND NORTHEASTERN ALABAMA
BETWEEN 11 PM AND 3 AM FRIDAY MORNING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...WITH WINDS IN EXCESS OF 60 MPH POSSIBLE.

ALTHOUGH THE MOST SIGNIFICANT THREAT FROM THIS SQUALL LINE WILL BE
DAMAGING WINDS...A FEW BRIEF TORNADOES WILL ALSO BE POSSIBLE WITH
CIRCULATIONS EMBEDDED IN THE SQUALL LINE. A TORNADO
WATCH REMAINS IN EFFECT THROUGH 3 AM CST. LOCALLY HEAVY RAINFALL
WILL ALSO BE A CONCERN...WITH ONE TO TWO INCHES POSSIBLE THROUGH
SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY FROM THIS EVENING THROUGH EARLY FRIDAY MORNING.

12

In the hours before

Local storm report, Feb 20, 8:45 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     2 ENE CHEROKEE          34.76N 87.93W
02/20/2014                   COLBERT            AL   EMERGENCY MNGR

            TREES REPORTED DOWN ACROSS THE ROAD AT THE INTERSECTION
            OF MOODY LANE AND 6TH STREET. TIME ESTIMATED BY RADAR.

&&

KWEBER
Local storm report, Feb 20, 8:57 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     10 SW LEIGHTON          34.60N 87.65W
02/20/2014  M67.00 MPH       COLBERT            AL   TRAINED SPOTTER

            CWOP EQUIPMENT IN LEIGHTON MEASURED A 67 MPH GUST.

&&

KWEBER
Local storm report, Feb 20, 9:07 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     5 SSW MUSCLE SHOALS     34.67N 87.71W
02/20/2014                   COLBERT            AL   TRAINED SPOTTER

            TREE DEBRIS ON MILK SPRINGS ROAD. POWER OUTAGES REPORTED
            IN THE AREA AS WELL.

&&

KWEBER
Local storm report, Feb 20, 9:23 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
923 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     4 NNE ROGERSVILLE       34.88N 87.26W
02/20/2014                   LAUDERDALE         AL   EMERGENCY MNGR

            ROOF BLOWN OFF A HOUSE. ONE INJURY REPORTED.

&&

KWEBER
Local storm report, Feb 20, 9:27 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             4 SSE LITTLEVILLE       34.54N 87.64W
02/20/2014  E0.50 INCH       FRANKLIN           AL   TRAINED SPOTTER

            DIME SIZE HAIL AND WIND AROUND 40 MPH WAS REPORTED.

&&

KWEBER
Local storm report, Feb 20, 9:47 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND DMG     1 W CAIRO               34.87N 87.17W
02/20/2014                   LIMESTONE          AL   TRAINED SPOTTER

            REPORT OF AT LEAST 3 TO 4 TREES DOWN AND POWER OUT. TWO
            OF THE TREES WERE AT LEAST 18 INCHES IN DIAMETER. ONE OF
            THE TREES WAS SNAPPED OFF 10 FEET FROM ITS TRUNK.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:00 PM CSTSpecial Weather StatementHUNColbert45 min
Feb 20, 7:26 PM CSTSevere Thunderstorm WarningHUNLauderdale34 min
Feb 20, 7:44 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin31 min
Feb 20, 8:06 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale39 min
Feb 20, 8:14 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin46 min
Feb 20, 8:42 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone48 min
Feb 20, 8:46 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Feb 20, 9:11 PM CSTTornado WarningHUNLimestone34 min
Feb 20, 9:14 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan31 min
Feb 20, 9:21 PM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan39 min
Feb 20, 9:34 PM CSTSevere Thunderstorm WarningHUNMadison, Morgan26 min
Feb 20, 9:41 PM CSTTornado WarningHUNMadison49 min
Feb 20, 9:43 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison32 min
Feb 20, 9:52 PM CSTFlash Flood WarningHUNFranklin, Lawrence, Morgan3 hr
Feb 20, 9:59 PM CSTSevere Thunderstorm WarningHUNJackson, Madison46 min
Feb 20, 10:01 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan44 min
Feb 20, 10:47 PM CSTSpecial Weather StatementHUNCullman43 min
Feb 20, 10:51 PM CSTSevere Thunderstorm WarningHUNCullman39 min
Feb 20, 11:14 PM CSTSevere Thunderstorm WarningHUNJackson46 min
Feb 20, 11:43 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson32 min
Feb 21, 12:03 AM CSTSevere Thunderstorm WarningHUNDeKalb42 min
Feb 21, 12:32 AM CSTTornado WarningHUNDeKalb43 min
Feb 21, 12:35 AM CSTAreal Flood WarningHUNFranklin, Lawrence, Limestone, Madison, Morgan4 hr
Feb 21, 4:30 AM CSTAreal Flood WarningHUNMadison6 hr
Feb 21, 10:40 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall43 hr
Feb 21, 10:48 AM CSTRiver Flood WarningHUNMadison9 hr

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.